Texas, 2019Hail in Texas, April 13, 2019
April 13, 2019 · NWS MAF · 3 events in 2 counties and zones
An upper level trough was digging south over Arizona and New Mexico. As it passed, warm southerly winds ushered in moisture and began developing storms across the Lower Trans Pecos and the southeast Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was digging south over Arizona and New Mexico. As it passed, warm southerly winds ushered in moisture and began developing storms across the Lower Trans Pecos and the southeast Permian Basin. A cold front also pushed through the area and provided lift for the strong to severe storms with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 11:43 PM CST, 45 minutes earlier.
Area forecast discussion, Apr 12, 11:43 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1243 AM CDT Sat Apr 13 2019
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
Challenging aviation forecast this period, with scattered
thunderstorms developing across West Texas at issuance. Have
included TS mention at all TX terminals tonight, with MVFR and
potentially IFR conditions possible in heavy rain. Storms could
also produce erratic gusty winds and hail. Thunderstorm activity
should move east by 12Z, with showers lingering and low ceilings
persisting at all terminals until after 18Z. Conditions will
gradually improve to VFR areawide through the afternoon, with
winds remaining elevated with gusts to 20-30kt possible. After
14/00Z, gusts will quickly diminish with winds becoming light
overnight.
&&
.PREV DISCUSSION... /issued 233 PM CDT Fri Apr 12 2019/
DISCUSSION...
A big upper trough is over most of the country with an upper low
centered over Minnesota and a portion of the upper trough digging
south over Arizona. Temperatures today are expected to be a little
warmer than yesterday with southerly surface winds. Upper lift will
increase across the area as the upper trough approaches. A cold front
will push into the area this evening into tonight which will also
aid in lift. Mid-level lapse rates will be high with values up to
8 to 9 degrees C/km this afternoon and this evening across
portions of the area. 0 to 6 km bulk shear values will be high
with values of around 50 kts or higher across much of the area
this afternoon through tonight. These conditions suggest severe
thunderstorms are likely. The only limiting factor will be CAPE
values which will be mostly confined to the Lower Trans Pecos and
southeast Permian Basin with values mainly between 1-2 kJ/kg.
Expect thunderstorms to continue through the overnight period.
Storms will continue across the area on Saturday as temperatures
cool behind the front. High temperatures for Saturday will range
from the 40s across the northern CWA to the 70s across the Big Bend.
Temperatures are expected to cool into the 30s across most of the
CWA for Saturday night with clearing skies. Locations in portions of
New Mexico, the northern Permian Basin, and the higher terrain are
expected to cool to freezing or below. The upper trough moves to the
east of the region on Sunday with southwest surface winds returning
to the area. This will result in temperatures warming up into the
70s across most of the CWA. The warm up is expected to continue into
Monday with temperatures warming up into the 80s and 90s. An upper
trough will approach the region on Tuesday with temperatures similar
to the previous day. This upper trough begins to move over the
central part of the country on Wednesday with gusty westerly winds
across the CWA. These west winds will bring in a Pacific front
resulting in slightly cooler temperatures for Wednesday. Colder air
from the north will move into the area on Thursday resulting in
temperatures cooling even more Thursday and Friday. No precipitation
is expected in the extended forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 35 72 50 83 / 10 0 0 0
Carlsbad 36 77 48 88 / 10 0 0 0
Dryden 42 79 52 87 / 0 0 0 0
Fort Stockton 38 77 53 88 / 0 0 0 0
Guadalupe Pass 37 71 53 81 / 10 0 0 0
Hobbs 32 73 46 85 / 10 0 0 0
Marfa 31 75 43 85 / 0 0 0 0
Midland Intl Airport 36 74 51 84 / 10 0 0 0
Odessa 35 74 50 84 / 10 0 0 0
Wink 35 77 47 89 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 12, 1:41 PM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Fri Apr 12 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Fri Apr 12 2019 /141 PM MDT Fri Apr 12 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Elevated fire weather conditions will continue into early this
evening across the Stockton Plateau, Davis/Apache Mountains, Marfa
Plateau, Big Bend Area, and Presidio Valley.
Thunderstorms are expected this evening and tonight, especially
across the Permian Basin and Trans Pecos. There is a slight risk
that some storms will become severe, capable of producing large hail
and damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability of widespread hazard weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and tonight across the
eastern Permian Basin.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Apr 12, 10:45 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 PM CDT Fri Apr 12 2019
TXZ059-060-067-130530-
Loving TX-Ward TX-Winkler TX-
1145 PM CDT Fri Apr 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES UNTIL 1230 AM CDT...
At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Barstow, or 15 miles northeast of Pecos, moving
northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wink and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3190 10326 3165 10297 3148 10336 3159 10351
3163 10352
TIME...MOT...LOC 0445Z 230DEG 16KT 3160 10336
29Special weather statement, Apr 12, 11:27 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1227 AM CDT Sat Apr 13 2019
TXZ068-069-075-130615-
Pecos TX-Crane TX-Upton TX-
1227 AM CDT Sat Apr 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
CRANE AND WESTERN UPTON COUNTIES UNTIL 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McCamey, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Crane, McCamey, Crane County Airport, Upton County Airport, Girvin,
King Mountain and Cordona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3108 10219 3108 10237 3107 10233 3105 10232
3106 10256 3163 10253 3160 10192
TIME...MOT...LOC 0527Z 185DEG 29KT 3114 10234
29Special weather statement, Apr 12, 11:28 PM CST, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
1228 AM CDT Sat Apr 13 2019
TXZ059-060-067-130615-
Loving TX-Ward TX-Winkler TX-
1228 AM CDT Sat Apr 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD...WINKLER AND
SOUTHEASTERN LOVING COUNTIES UNTIL 115 AM CDT...
At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kermit, Wink, Pyote, Wickett, Monahans Sandhills State Park and
Winkler County Airport.
This includes Interstate 20 between mile markers 60 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10308 3200 10306 3203 10306 3179 10280
3166 10280 3149 10322 3166 10339
TIME...MOT...LOC 0528Z 223DEG 21KT 3167 10320
29Special weather statement, Apr 12, 11:30 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1230 AM CDT Sat Apr 13 2019
TXZ075-082-130615-
Pecos TX-Terrell TX-
1230 AM CDT Sat Apr 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 115 AM CDT...
At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Sheffield, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Iraan, Bakersfield and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 296 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 10204 3047 10238 3104 10227 3103 10221
3100 10219 3101 10218 3099 10209 3100 10205
3098 10201 3099 10199 3093 10192 3092 10188
3089 10189 3087 10186 3085 10185
TIME...MOT...LOC 0530Z 197DEG 19KT 3066 10219
29Special weather statement, Apr 12, 11:41 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1241 AM CDT Sat Apr 13 2019
TXZ067-075-274-130630-
Pecos TX-Reeves County Plains TX-Ward TX-
1241 AM CDT Sat Apr 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 130 AM CDT...
At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm 22
miles east of Saragosa, or 23 miles southeast of Pecos, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coyanosa, B F Goodrich Testing Track and Imperial Reservoir.
This includes Interstate 20 between mile markers 58 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3101 10325 3109 10346 3151 10325 3130 10280
TIME...MOT...LOC 0541Z 210DEG 15KT 3112 10330
29
Hail, Pecos
- When
- April 13, 12:28 AM CST to 12:33 AM CST
- Where
- Pecos County, 1.37 mi WSW of Iraan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.910, -101.900
Time was estimated from the radar, and the report was relayed by local media via Twitter.
Hail, Pecos
- When
- April 13, 12:33 AM CST to 12:38 AM CST
- Where
- Pecos County, 2.47 mi WSW of Iraan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.910, -101.920
Time was estimated from the radar, and the report was relayed by local media via Twitter.
Hail, Reagan
- When
- April 13, 2:38 AM CST to 2:43 AM CST
- Where
- Reagan County, 0.91 mi SE of Big Lake
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 31.190, -101.460
Time was estimated from the radar, and the report was relayed by local media via Twitter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 13, 20193 deaths · 22 injured · $11 million · EF3 · 24 events
- Tornadoes and Flood in Mississippi, April 13, 20191 death · 19 injured · $3.5 million · EF2 · 5 events
- Tornadoes and Hail in Texas, April 13, 20191 death · 4 injured · $1.6 million · EF3 · 12 events
- Flash Flooding and Flooding in Louisiana, April 13, 20192 deaths · 1.75 in hail · 31 events
- Tornadoes and Hail in Louisiana, April 13, 2019$333,000 · EF1 · 17 events
- Tornadoes in Mississippi, April 13 to 14, 2019EF2 · 2 events
- Flash Flooding and Hail in Arkansas, April 13 to 18, 2019$92,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in Alabama, April 13 to 14, 2019$10,000 · EF1 · 35 events
- Flash Flooding and Damaging Wind in Arkansas, April 13, 2019$73,000 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Alabama, April 13 to 14, 2019EF1 · 16 events
- Hail and Damaging Winds in Texas, April 13, 2019$17,000 · 3 in hail · 19 events
- Flash Flooding in North Carolina, April 13, 2019$30,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809237, 809239, 809240.